Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Des Moines, IA

May 30, 2000Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2000, 8:22 PM CDT for Polk County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 30, 2000, 8:22 PM CDT (01:22 UTC)
Expired
May 30, 2000, 9:00 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Polk County, IA

The radar

The Des Moines radar (KDMX), 16 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 8:35 PM CDTHail 1Ankeny, IA
May 30, 8:47 PM CDTHail 1Ankeny, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2979 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS53 KDMX 310122
SVRDSM
IAC153-310200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT TUE MAY 30 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL 900 PM

* AT 818 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ANKENY...OR ABOUT 12 MILES NORTH OF DES
  MOINES...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SAYLORVILLE AROUND 830 PM
  NEAR BONDURANT AROUND 840 PM
  NEAR ALTOONA AROUND 850 PM
  NEAR PLEASANT HILL AROUND 900 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4186 9337 4185 9381 4151 9379 4151 9333

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:13 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 30, 3:13 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT TUE MAY 30 2000

CHALLENGES TO INCLUDE TIMING AND PLACEMENT OF THUNDERSTORMS DURING
FORECAST AND HOW CLOUDS WL MESS WITH TEMPS.  CURRENTLY...CLOUDS WITH
ISOLD SHRA CONTINUE TO MOVE ACRS MUCH OF CWA.  AREAS IN THE SW WHICH
HAVE CLEARED HAVE SEEN TEMPS JUMP TO NEAR 90.  MOISTURE CONVERGENCE
HAS PERSISTED IN W CENTRAL ZONES AS WEAK WAVE IN S CENTRAL NEBRASKA
MOVES EAST.  MAIN QUESTION IS STRENGTH OF CAP AND IF IT WL HOLD.
18Z RUC HAS THE CAP BREAKING BY 00Z WITH ANY THUNDERSTORMS MOVING
RAPIDLY TO THE EAST.  MDT RISK IN LARGE SWATH ACRS CENTRAL IA AND WL
HAVE SEVERE WORDING IN ZONES AS ANY STORMS THAT FORM SHOULD RAPIDLY
INTENSIFY WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

MODELS STILL A BIT DIFFERENT TODAY WITH FRONTAL POSITIONING THROUGH
FRIDAY MORNING WITH A COMPROMISE THE BEST AT THIS POINT.  SO...FOR THE
BIG PICTURE...THE FRONT HEADS A BIT FARTHER SOUTH OVERNIGHT BEFORE
RETREATING BACK NORTH BY WEDNESDAY EVENING.  IT WL THEN MOVE
SOUTHEAST ACRS THE CWA BY LATER ON THURSDAY.  MOST CONVECTION WL
REMAIN ALONG AND NORTH OF THE FRONT AT THE EDGE OF THE CAP.  TIMING
OF CONVECTIVE SYSTEMS THROUGH CWA A BIG PROBLEMS BUT KNOWING THAT
FRONT WL BE IN CENTRAL OR NORTHERN IA LEAVES BEST PCPN CHANCES ACRS
THE NORTH.  TEMPS WL AGAIN BE TRICKY WITH RESIDUAL CLOUD COVER LEFT
OVER FROM CONVECTIVE SYSTEMS WL INHIBIT SOLAR INSOLATION.  WL AGAIN
KEEP IT ON THE WARM SIDE IN THE SOUTH LEANING TOWARDS COOLER
GUIDANCE IN THE NORTH.

IN THE EXTENDED...WL SEE FRONT PUSH SOUTHWARD ON FRIDAY WITH NORTH
DRYING OUT BUT SHOWERS CONTINUING SOUTH.  SATURDAY 9MAY SEE A BRIEF
BREAK BUT EXPECT WAA TO ONCE AGAIN INCREASE CHC FOR PCPN BY LATER IN
THE DAY.  SUNDAY APPEARS TO HAVE A DECENT CHC FOR THUNDERSTORMS
THROUGH THE DAY.

.DSM...NONE.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:12 PM CDTSevere Thunderstorm WarningDMXFranklin33 min
May 30, 7:23 PM CDTSevere Thunderstorm WarningDMXBoone22 min
May 30, 7:31 PM CDTTornado WarningDMXBoone14 min
May 30, 7:48 PM CDTTornado WarningDMXDallas27 min
May 30, 7:56 PM CDTSevere Thunderstorm WarningDMXPolk34 min
May 30, 8:11 PM CDTSevere Thunderstorm WarningDMXBlack Hawk34 min
May 30, 8:32 PM CDTSevere Thunderstorm WarningDMXDallas13 min
May 30, 8:35 PM CDTTornado WarningDMXPolk25 min
May 30, 8:43 PM CDTSevere Thunderstorm WarningDMXBlack Hawk32 min
May 30, 8:47 PM CDTSevere Thunderstorm WarningDMXHamilton43 min
May 30, 8:58 PM CDTTornado WarningDMXPolk32 min
May 30, 9:03 PM CDTTornado WarningDMXHamilton, Hardin27 min
May 30, 9:20 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama40 min
May 30, 9:25 PM CDTFlash Flood WarningDMXPolk4 hr
May 30, 9:28 PM CDTTornado WarningDMXPolk32 min
May 30, 9:35 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall40 min
May 30, 9:53 PM CDTSevere Thunderstorm WarningDMXStory37 min
May 30, 10:00 PM CDTTornado WarningDMXJasper, Polk45 min
May 30, 10:47 PM CDTSevere Thunderstorm WarningDMXJasper43 min
May 30, 11:02 PM CDTSevere Thunderstorm WarningDMXGrundy28 min
May 30, 11:18 PM CDTSevere Thunderstorm WarningDMXTama57 min
May 30, 11:28 PM CDTSevere Thunderstorm WarningDMXJasper47 min
May 31, 12:16 AM CDTSevere Thunderstorm WarningDMXGrundy29 min
May 31, 9:16 AM CDTSevere Thunderstorm WarningDMXFranklin29 min
May 31, 9:20 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin25 min
May 31, 10:17 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama28 min
May 31, 10:25 AM CDTSevere Thunderstorm WarningDMXPolk35 min
May 31, 11:03 AM CDTFlash Flood WarningDMXBlack Hawk3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.